Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Quad Cities, IA

May 10, 2004Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2004, 4:38 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 4:38 PM CDT (21:38 UTC)
Expired
May 10, 2004, 5:30 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KDVN 102138
SVRDVN
ILC011-155-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 430 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED
  PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
  WEST OF LA MOILLE TO 9 MILES SOUTHWEST OF BUDA...OR ALONG A LINE
  EXTENDING FROM 13 MILES NORTH OF PRINCETON TO 7 MILES EAST OF
  KEWANEE...AND MOVING EAST AT 20 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4164 8946 4116 8993 4109 8920 4157 8871

$$

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 10, 3:30 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT MON MAY 10 2004

.DISCUSSION...
VIS LOOP INDICATING MCV ROLLING ACRS SOUTHEAST IA ATTM...HELPING TO
INFLAME SCATTERED CONVECTION MAINLY ALONG AND EAST OF THE MS RVR
(AREAS THAT RECEIVED SOME BREAKS IN CLOUD COVER FOR SOME
DESTABILIZATION). SFC BOUNDARY AT 20Z WAS SAGGING ACRS AREAS FROM
JUST EAST OF DBQ...THRU THE QUAD CITIES...AND EXTENDING BACK ACRS
FAR SOUTHERN IA. SOME REPORTS OF LAND SPOUTS OCCURRING TO THE WEST
OF DVN CWA ACRS FAR SOUTHERN IA IN VCNTY OF BOUNDARY)BETTER
DESTABILIZATION HAS OCCURRED TO THE EAST AND SOUTH OF THE AREA
TODAY...AND EXPECT A CONTINUED BLOSSOM OF CONVECTIVE ACTIVITY THIS
EVENING FROM CHI...TO STL. AS ABOVE MENTIONED CONVECTIVE VORT ROLLS
SLOWLY ACRS CENTRAL IL OVERNIGHT AND SFC BOUNDARY CONTINUES TO LEAN
OVER SOUTHEAST IA AND WEST CENTRAL IL IN A WEST-TO-EAST ORIENTED
FASHION...EXPECT CONTINUED DEVELOPMENT OVERNIGHT ACRS AT LEAST THE
SOUTHERN THIRD OF THE CWA...POSSIBLY UP TO SOUTHERN FRINGES OF THE I-
80 CORRIDOR FROM JUST WEST OF THE QCA...AND POINTS EASTWARD(SOME
CONTINUED THTA-E INFEED AND CONVERGENCE ON NOSE OF 25 KT H85 JET UPON
H85 FRONT). THE NORTHWEST CWA MAY BE DRY FROM HERE ON OUT THROUGH THE
NIGHT. AS WITH MOST ANY FRONTAL DIVISIONS GO...RATHER LARGE SPAN OF
OVERNIGHT LOW TEMPS EXPECTED RANGING FROM THE LOW TO MID 50S ACRS THE
NORTHWEST...TO THE MID 60S IN THE FAR SOUTH AND SOUTHEAST.

AS MORE DEVELOPED WAVE PULLS OUT ACRS THE NORTHWESTERN HIGH PLAINS
ON TUE...SFC BOUNDARY TO GET ENGULFED IN INCREASED SOUTHERLY PUSH
AND SHIFT BACK TO THE NORTH. BEST DYNAMICS WILL BE WELL TO THE WEST
FOR SVR THREAT...BUT ANY BOUNDARY SHIFTING UP ACRS THE AREA AT THIS
TIME OF YEAR WARRANTS A STORM CHANCE. SOUTHERN HALF OF THE CWA
COULD WARM UP TO AROUND 80 BY LATE TUE AFTERNOON SOUTH OF ADVANCING
FRONT. THEN THE LOCAL AREA TO GET INTO A WINDOW OF NIL...AS DIGGING
WAVE TO THE WEST AMPLIFIES SOUTHWEST FLOW ACRS THE PLAINS AND MAIN
STORM TRACK SHIFTS TO THE WEST AND NORTH. THIS WINDOW ONLY TO LAST
TUE NIGHT AND WED...AS SHORT RANGE MODEL ENSEMBLES SUGGEST
DEEPENING L/W TROUGH TO PROGRESS EAST ENOUGH TO PUSH WESTERN COLD
FRONT AND SOUTHERN PLAINS SFC WAVE ENERGY TOWARD THE VCNTY OF THE
LOCAL AREA BY LATE WED NIGHT. BEFORE THEN...WEDNESDAY IS SHAPING UP
TO BE A WARM AND BREEZY PRE-FRONTAL DAY...WITH A BETTER SHOT AT
BREACHING THE 80 DEGREE MARK.

&&

.LONGER TERM (THURSDAY THROUGH MONDAY)...
FOR THE EXTENDED PERIODS...GENERAL MEDIUM RANGE MODEL CONSENSUS
SUGGESTS MAIN COLD FRONTAL BOUNDARY TO TO MAKE IT TO THE MS RVR AND
HANG UP IN SOUTHWEST STEERING FLOW AND OCCASIONAL WAVE PROPAGATION
ON THU. THIS WOULD SUPPORT AT LEAST LIKELY POPS FOR THE ENTIRE CWA
WITH EXTENT OF WESTERN GULF FEED CONVERGING ON THIS BOUNDARY. THESE
PROCESSES TO CONTINUE INTO THU NIGHT AND FRI FOR CONTINUED PRECIP
THREAT. ON FRI...MODELS DIFFER ON EXTENT OF EASTWARD PUSH OF
BOUNDARY. XGFS AND UKMET FURTHEST WEST AND SUGGEST ANOTHER WAVE
RIPPLING OUT OF THE SOUTHERN PLAINS AND UP ALONG IT FOR ROUNDS OF
MAINLY POST FRONTAL BUT DEF ZONE TYPE PRECIP AND POTENTIAL HEAVY
RAIN...WHILE LATEST ECMWF MORE PROGRESSIVE WITH IN-BUILDING HIGH.
WILL KEEP HIGH CHANCE POPS FOR NOW AS EXPECT SLOWER TRENDS OF L/W
TROUGH PROGRESSION TO CONTINUE ACRS THE CENTRAL CONUS AT WEEKS END.
WILL BANK ON L/W UPPER TROUGH AXIS FINALLY MAKING IT ACRS THE UPPER
MIDWEST OVER THE WEEKEND AND BROADENING OUT...WHILE SFC RIDGING
CONTINUES TO MAKE FOR A DRY AND COOLER PERIOD LOCALLY. SUPPOSE YOU
COULDNT RULE OUT SOME AFTERNOON WIDELY SCATTERED INSTABILITY SHOWERS
SATURDAY AND SUNDAY AS UPPER LEVEL COOL POOL AND SOME VORT ENERGY
TRAVERSES INTO MID TROUGH AXIS...BUT FOR NOW FEEL THE CHANCE NOT HIGH
ENOUGH TO MENTION.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, May 10, 5:05 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT MON MAY 10 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
505 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA THIS
MORNING.  PEA SIZE HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. A
COLD FRONT WILL MOVE SOUTH TO ALONG THE INTERSTATE 80 CORRIDOR THIS
AFTERNOON.  THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS
AFTERNOON. THE AREA MOST LIKELY TO SEE THUNDERSTORMS WILL
BE ALONG AND NORTH OF INTERSTATE 80. IF TEMPERATURES CAN REACH INTO THE
LOWER 80S...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL
UP TO THE SIZE OF QUARTERS AND HEAVY RAIN.  BY TONIGHT...THE
THUNDERSTORMS WILL SPREAD SOUTH TO NORTHERN MISSOURI AND DECREASE IN
INTENSITY. LATE TONIGHT...THE COLD FRONT WILL RETURN NORTH AS A WARM
FRONT. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE AFTER MIDNIGHT.
STRONG STORMS ARE NOT ANTICIPATED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
OVERNIGHT HOURS TUESDAY AND WEDNESDAY.

MORE SIGNIFICANT STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THURSDAY
NIGHT AND FRIDAY AS A STRONG COLD FRONT SWEEPS THROUGH THE
PLAINS. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREAT WITH
THURSDAY NIGHT AND FRIDAY. THE EXTENT OF THE SEVERE WEATHER THREAT
THURSDAY AND FRIDAY WILL BECOME MORE CLEAR IN THE COMING DAYS.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:46 PM CDTTornado WarningDVNBureau, Putnam44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.